If you are currently being treated with any of the following medications, you should not use copper supplements without first talking to your health care provider.
Birth control medications and estrogen following menopause -- Birth control medications and estrogen replacement for post-menopausal women can increase blood levels of copper. Therefore, copper supplements are not appropriate and may be cause for concern in individuals taking either of these medications.
Nonsteroidal anti-inflammatory drugs (NSAIDs) -- Copper binds to NSAIDs (such as ibuprofen and naproxen) and appears to enhance their anti-inflammatory activity.
Penicillamine -- Penicillamine (a medication used to treat Wilson's disease and rheumatoid arthritis) reduces copper levels that may be the intended use, as in the case of Wilson's disease.
Allopurinol -- Test tube studies suggest that allopurinol (Zyloprim), a medication used to treat gout, may reduce copper levels.
Cimetidine -- Animal studies show that cimetidine (Tagamet), a medication used to treat ulcers and gastric esophageal reflux disease (when acid from the stomach enters the esophagus and causes heartburn and indigestion), may elevate copper levels in the body leading to damage of the liver and other organs.
Nifedipine -- In a human study, a lower concentration of copper was found in red blood cells after use of nifedipine (Procardia or Adalat).
Zinc -- Several laboratory and human studies have found that high levels of supplemental zinc taken over extended periods of time may result in decreased copper absorption in the intestines and copper deficiency. However, some studies in humans suggest that high dietary zinc may not interfere with the actual tissue or plasma concentrations of copper. Ask your health care provider if you need zinc and copper supplementation.
© 2011 University of Maryland Medical Center (UMMC). All rights reserved.
UMMC is a member of the University of Maryland Medical System,
22 S. Greene Street, Baltimore, MD 21201. TDD: 1-800-735-2258 or 1.866.408.6885